Wisconsin, 2001

Lightning Strike in Wisconsin, August 22, 2001

August 22, 2001 · NWS ARX · 1 event in 1 county or zone

A man was struck by lightning and killed while in a cornfield.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A man was struck by lightning and killed while in a cornfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 22, 2:16 AM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Aug 22, 2:16 AM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
316 AM CDT WED AUG 22 2001

CONCERNS FOCUSED PRIMARILY ON THUNDERSTORMS EXITING THIS MORNING...
THEN IF ADDITIONAL CONVECTIVE DEVELOPMENT OCCURS AGAIN TODAY. IN
ADDITION...THERE LOOKS TO BE A POTENTIAL FOR FOG TONIGHT INTO
THURSDAY MORNING.

RADAR AND SATELLITE IMAGERY INDICATED MCS ONGOING OVER THE FORECAST
AREA EARLY THIS MORNING. SOME BACK-BUILDING OCCURRING AS 40KT LOW
LEVEL JET CONTINUES INTERCEPTING WARM FRONT...WHICH WAS LOCATED FROM
NORTHWEST IL INTO NORTHERN IOWA. FURTHER NORTH...COLD FRONT EXTENDED
FROM NORTHWEST CORNER OF MN ACROSS THE NORTHERN PLAINS.

HEAVIEST RAINFALL OVERNIGHT HAS OCCURRED FURTHER NORTH THAN ETA MODEL
FORECAST IN PREVIOUS MODELS RUNS. APPEARS THE ETA MAY STILL BE TOO
FAR SOUTH WITH HEAVIEST RAINFALL THROUGH MID MORNING. ALL MODELS
INDICATED LOW LEVEL JET WILL VEER THIS MORNING...WHILE MOISTURE
TRANSPORT SHIFTS TOWARD SOUTHEAST WI AND NORTHERN IL. AS A RESULT...
MCS EXPECTED TO EXIT THIS MORNING...SO PLAN TO WORD APPROPRIATE
ZONES ACCORDINGLY.

NEXT QUESTION IS WHETHER THERE WILL BE REDEVELOPMENT OF CONVECTION
AGAIN TODAY. THE MODELS SHOWED THE FRONT TO OUR SOUTH GRADUALLY
SINKS SOUTHWARD...WHILE NEXT BOUNDARY TO OUR NORTH MOVES IN THIS
AFTERNOON. IN FACT...ETA MODEL SHOWED LIFTED INDICES OF MINUS 6...
CAPES OF 1000-2000 J/KG...AND WEAK CONVERGENCE IN THE LOW LEVELS
ALONG THIS BOUNDARY THIS AFTERNOON. MODELS DONT PRODUCE ANY QPF...
BUT WITH DECENT INSTABILITY ANTICIPATED...PREFER TO RETAIN CHANCE
OF THUNDERSTORMS AS IN CURRENT FORECAST.

BY THIS EVENING...THUNDERSTORM CHANCES SHOULD BE OVER WITH...THEN
ATTENTION TURNS TO FOG POTENTIAL. MODELS SHOWED WINDS WILL BE LIGHT
AND THERE WILL BE ABUNDANT LOW LEVEL MOISTURE LEFT BEHIND FROM RECENT
RAINS. RESULT SHOULD BE AREAS OF FOG ACROSS THE ENTIRE FORECAST
AREA...WHICH WOULD PROBABLY LAST INTO THURSDAY MORNING BEFORE
DISSIPATING. PLAN TO ADD MENTION OF FOG IN ALL ZONES AS A RESULT.

TEMPERATURES ONCE AGAIN PROBLEMATIC FOR TODAY WITH FWC AND MAV
GUIDANCE AT ODDS. MAV GENERALLY WARMER BY ABOUT 5F DEGREES THAN FWC.
ONCE THE MCS EXITS THIS MORNING...THERE SHOULD BE AMPLE SUNSHINE FOR
DECENT HEATING DURING THE DAY. THEREFORE...PREFER TO RAISE MAXIMUM
TEMPERATURES CLOSER TO MAV GUIDANCE IN SOME ZONES. FORECAST
TEMPERATURES APPEAR IN GOOD SHAPE FOR TONIGHT AND THURSDAY.

COORDINATED WITH DVN.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Aug 22, 11:00 AM CST, 0 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 PM CDT WED AUG 22 2001

HAZARD - STRONG THUNDERSTORMS.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN AND
CENTRAL WISCONSIN.

DISCUSSION - THUNDERSTORMS PRODUCING HEAVY DOWNPOURS FROM THIS
MORNING WILL CONTINUE TO DISSIPATE EARLY THIS AFTERNOON.
HOWEVER...THE LOW PRESSURE CENTER IN NORTHEAST IOWA AND ACCOMPANYING
FRONTAL BOUNDARY RESPONSIBLE FOR THE STORMS WILL WAVER OVER NORTHERN
IOWA AND NORTHERN ILLINOIS. AS A RESULT...MORE STORMS MAY FIRE
AROUND THIS BOUNDARY LATER THIS AFTERNOON. ELSEWHERE...SOME
AFTERNOON SUN WILL WORK ON AMPLE LOW AND MID LEVEL INSTABILITY TO
TRIGGER SCATTERED SHOWERS AND STORMS ALSO THIS AFTERNOON. BETTER
CHANCES FOR THESE POP-UP STORMS WILL BE AFTER 3 PM. HAIL WILL BE
POSSIBLE WITH THE STRONGEST STORMS...BUT IS NOT EXPECTED TO REACH
SEVERE CRITERIA AT THIS TIME. HEAVY DOWNPOURS WILL ALSO BE POSSIBLE.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS CURRENTLY NOT
ANTICIPATED...BUT STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
MEDIA SOURCE FOR THE LATEST INFORMATION.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grant

When
August 22, 11:00 AM CST
Where
Grant County, Bloomington
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Grant2001-08-2234MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263537.